Alert archive / Alabama / Flash Flood Warnings in 2005

Flash Flood Warning 62, NWS Birmingham, AL

July 29, 2005Jefferson County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 29, 2005, 4:11 PM CDT for Jefferson County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2005, 4:11 PM CDT (21:11 UTC)
Expired
Jul 29, 2005, 7:00 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 45 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
487 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 292111
FFWBMX
ALC073-300000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
411 PM CDT FRI JUL 29 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN JEFFERSON COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...TRUSSVILLE...GARDENDALE...
  FULTONDALE...BIRMINGHAM

* UNTIL 700 PM CDT

* AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM NUMEROUS SHOWERS AND THUNDERSTORMS PRODUCING   
  HEAVY RAINFALL BETWEEN DOWNTOWN BIRMINGHAM AND TRUSSVILLE.
  DOPPLER RADAR ESTIMATES INDICATE THAT ONE TO TWO INCHES OF 
  RAINFALL HAS OCCURRED SINCE 315 PM CDT ROUGHLY ALONG 
  INTERSTATE 59 FROM DOWNTOWN BIRMINGHAM TO TRUSSVILLE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DOWNTOWN   
  BIRMINGHAM...FULTONDALE...PINSON...TARRANT CITY...IRONDALE...      
  HOMEWOOD...VESTAVIA HILLS...CAHABA HEIGHTS...AND HOOVER.  
  THE VILLAGE CREEK...PATTON CREEK...AND FIVE MILE CREEK BASINS
  WILL LIKELY EXPERIENCE FLASH FLOODING.

AN ADDITIONAL ONE TO THREE INCHES OF RAINFALL IS LIKELY ALONG AND 
EAST OF INTERSTATE 65 AND SOUTH OF INTERSTATE 59 THROUGH 530 PM CDT.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3367 8653 3361 8656 3357 8656 3356 8653
      3353 8653 3352 8657 3347 8662 3348 8667
      3338 8679 3338 8682 3367 8685 3372 8654

$$

MBS/91
2 follow-up statements
000 
WGUS74 KBMX 292144
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
441 PM CDT FRI JUL 29 2005

ALC073-300000-
JEFFERSON AL-
441 PM CDT FRI JUL 29 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 700 PM CDT FOR EASTERN
JEFFERSON COUNTY...

AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PINSON AND
GARDENDALE.

ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

FLOODING WAS REPORTED BY JEFFERSON COUNTY EMERGENCY MANAGEMENT ON 
THE SOUTH SIDE OF BIRIMINGHAM.  LOCATIONS IN AND AROUND THE VILLAGE 
CREEK AND PINCHGUT CREEK BASINS CAN EXPECT CONTINUED RUNOFF TO CAUSE 
FLOOD WATERS TO RISE.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BIRMINGHAM.

LAT...LON 3367 8653 3361 8656 3357 8656 3356 8653
      3353 8653 3352 8657 3347 8662 3348 8667
      3338 8679 3338 8682 3367 8685 3372 8654

$$

JD/81
000 
WGUS74 KBMX 292303
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
603 PM CDT FRI JUL 29 2005

ALC073-292313-
JEFFERSON AL-
603 PM CDT FRI JUL 29 2005

...THE FLASH FLOOD WARNING FOR EASTERN JEFFERSON COUNTY IS
CANCELLED...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE MOVED OUT OF THE COUNTY.

UP TO 2.3 INCHES OF RAINFALL FELL BETWEEN 3 AND 5 PM CDT OVER 
PORTIONS OF THE VILLAGE CREEK...SHADES CREEK...AND PINCHGUT CREEK 
BASINS.  RIVER GAUGES ALONG VILLAGE CREEK INDICATE WATER LEVELS ROSE 
IN RESPONSE TO THE RAINS...BUT HAVE REMAINED BELOW FLOOD STAGE.  
WITH NO ADDITIONAL RAINFALL EXPECTED ACROSS THE AREA...NO FURTHER 
FLOODING IS EXPECTED...AND THE FLASH FLOOD WARNING HAS BEEN 
CANCELLED.

BASED ON RADAR ESTIMATES OF RAINFALL THIS AFTERNOON...VILLAGE CREEK 
AT AVENUE W IS EXPECTED TO CREST BETWEEN 8 AND 9 FEET THIS EVENING 
AROUND 8 PM.

LAT...LON 3367 8653 3361 8656 3357 8656 3356 8653
      3353 8653 3352 8657 3347 8662 3348 8667
      3338 8679 3338 8682 3367 8685 3372 8654

$$

JD/81

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:42 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 29, 2:42 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
242 PM CDT FRI JUL 29 2005

.SHORT TERM...(TONIGHT - SUNDAY NIGHT)

SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG WEAK SFC/850
BOUNDARY ACROSS NORTH CENTRAL ALABAMA.  WILL BE WATCHING THE
PROGRESSION OF THIS FEATURE OVER THE NEXT FEW DAYS AS IT WILL SERVE
AS THE FOCUS FOR SCATTERED SHOWERS AND STORMS.  AREAS TO THE NORTH
OF THE BOUNDARY WILL BE IN A MUCH DRIER AIRMASS WITH LIMITED
POTENTIAL FOR PRECIPITATION.  DAYTIME HEATING AND SEA BREEZE
INTERACTION WILL KEEP SOUTHERN COUNTIES IN ABOVE AVERAGE COVERAGE AS
WELL.

STRONG RIDGING JUST OFF THE ATLANTIC COAST HAS ALL BUT STALLED THE
EASTWARD PROGRESSION OF THE BOUNDARY WITH SOME SOUTHERLY PUSH STILL
EVIDENT ON WATER VAPOR IMAGERY THROUGH LOUISIANA, MISSISSIPPI AND
NORTHWEST ALABAMA.  LOOKING AT THE GFS AND ETA 850 PROGS...PREFER
THE THE MORE NORTHEAST TO SOUTHWEST TREND DEPICTED BY THE GFS...THAN
THE MORE EAST TO WEST POSITIONING OF THE ETA...ALTHOUGH THEIR
DIFFERENCES REALLY ARENT THAT MUCH.  WITH THAT IN MIND...WILL KEEP
ABOVE AVERAGE POPS NEAR AND SOUTH OF WHAT EQUATES TO I-59...WITH
BELOW AVERAGE NORTH OF THAT.

EVEN WITH THE HIGHER RAIN CHANCES...TEMPERATURES APPEAR TO BE
RUNNING JUST BELOW OR RIGHT AT AVERAGE.  WILL TAKE AN UPPER 80 TO
LOWER 90 RANGE...ADJUSTING WITH EXPECTED CLOUD COVER...FOR HIGHS.
LOWS NEAR 70.

.LONG TERM...(MONDAY THROUGH FRIDAY)

FOR NEXT WEEK, AREA APPEARS TO BE ENGULFED IN WEAK TROFING BETWEEN
ATLANTIC AND SOUTHWESTERN U.S. RIDGING.  TYPICAL SUMMERTIME WEATHER
PATTERN WITH HIGHS NEAR 90, LOWS NEAR 70 AND SCATTERED
AFTERNOON/EVENING THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  87  69  87 /  40  60  20  30
ANNISTON    70  86  70  86 /  40  60  30  50
BIRMINGHAM  70  88  70  89 /  40  60  20  30
TUSCALOOSA  70  90  71  91 /  40  50  20  40
CALERA      70  89  70  89 /  40  60  40  50
AUBURN      70  89  70  87 /  40  60  40  60
MONTGOMERY  72  90  71  89 /  40  60  40  60
TROY        71  90  70  88 /  40  60  40  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

88
Hazardous weather outlook, Jul 29, 1:06 PM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
106 PM CDT FRI JUL 29 2005

ALZ011>015-017>050-301806-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
106 PM CDT FRI JUL 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

A FEW STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL IS POSSIBLE
THROUGH 8 PM CDT SOUTH OF A VERNON TO DOUBLE SPRINGS LINE.

A WEAK COLD FRONT WILL SERVE AS THE FOCUS TO PRODUCE LIFT AND
CONVECTION IN A WARM MOIST UNSTABLE AIRMASS ACROSS CENTRAL ALABAMA
THIS AFTERNOON.  SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED THIS AFTERNOON AND EARLY EVENING.

LOCALLY HEAVY RAINFALL OF ONE TO THREE INCHES MAY CAUSE MINOR
FLOODING ALONG SMALL STREAMS AND LOW LYING AREAS.  AREAS SOUTH
OF INTERSTATE 20 MAY EXPERIENCE WIND GUSTS UP TO 45 MPH WITH THE
STRONGEST STORMS AS WELL.

MOST...IF NOT ALL...OF THE SHOWERS AND THUNDERSTORMS WILL DIMINISH
AFTER 8 PM CDT.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY).

NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

MBS/91

In the hours before

Special weather statement, Jul 29, 2:42 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
242 PM CDT FRI JUL 29 2005

ALZ028-292030-
CLAY-
242 PM CDT FRI JUL 29 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLAY COUNTY UNTIL
330 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER LINEVILLE...MOVING SOUTHEAST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR
PYRITON...ASHLAND...AND LINEVILLE THROUGH 330 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES.  IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW.  IF LIGHTNING IS OBSERVED...WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

STRONG GUSTY WINDS ARE POSSIBLE FROM THIS STORM AS WELL.
THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

MBS/91
Special weather statement, Jul 29, 3:43 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
343 PM CDT FRI JUL 29 2005

ALZ038-292130-
CHAMBERS-
343 PM CDT FRI JUL 29 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHAMBERS COUNTY UNTIL
430 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER LANETT...MOVING SOUTHWEST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR
LANETT...VALLEY...AND CUSSETA THROUGH 430 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS.
THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

MINOR FLOODING IS LIKELY WITH THESE STORMS AS WELL.  PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER
ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF
UNKNOWN DEPTH.

MBS/91

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:19 PM CDTSevere Thunderstorm WarningBMXCoosa41 min

Nearby

Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.